Are there any risks in having Laser Treatments (Halo) for acne scarring before starting Accutane a few months later?

Years of acne have left all kinds of scars on my face. Today, my acne is significantly better, but still there and still causing scarring. Dermatologists have recommended Accutane, but I know I'd have to wait 12 months after my regime until I could use lasers to treat the scarring. Are there any risks of getting Halo laser treatment BEFORE starting Accutane a few months later?

Doctor Answers 2

Halo Prior to Accutane

Thank you for your question.  Receiving Halo laser treatments a few months before starting Accutane should not negatively affect your skin.  Sometimes patients want to get their acne under control first and then complete their first laser treatment as they may continue to breakout and scar during the first few months of treatment.  Another treatment may be completed after 6 months past Accutane treatment.  Halo is a hybrid fractional laser as it delivers both non-ablative and ablative wavelengths in a single pass, which is why it is important to not to receive any Halo treatments while on Accutane.  


Phoenix Dermatologic Surgeon
5.0 out of 5 stars 1 review

Halo can help acne

There are no risks in doing Halo prior to starting Accutane. In fact, Halo can be helpful for acne. It is a delayed effect however (a few months), but I have seen numerous patients with cystic acne who respond well to a moderate Halo treatment and adequate skin care maintenance to include retinol, niacinaminde, and high dose vitamin C. The line we use in my clinic is BioRenew. It's possible that with a properly performed Halo and adequate skin care that you could avoid Accutane all together!

Jenifer L. Barry, MD
Boise Internist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.